Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2004, 2:35 PM EDT for Wise County, City of Norton, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 2:35 PM EDT (18:35 UTC)
- Expired
- May 30, 2004, 3:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
546 WUUS54 KMRX 301835 SVRMRX VAC195-720-301900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 234 PM EDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 300 PM EDT * AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF NORTH FORK POUND RIVER DAM... OR 6 MILES NORTH OF WISE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COEBURN AROUND 250 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. STAY AWAY FROM WINDOWS. LAT...LON 3716 8258 3698 8280 3689 8258 3694 8237 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:25 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 30, 10:25 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT SUN MAY 30 2004 .DISCUSSION...CONVECTIVE ACTIVITY THIS MORNING HAS WORKED ENE INTO NE TN AND HEADED FOR SW VA. ALREADY SEEING SPOTTY NEW DEVELOPMENT OF SHOWERS ACROSS SOUTHERN PARTS OF THE CUMBERLAND PLATEAU. MODIFIED BNA 12Z SOUNDING INDICATED PLENTY OF INSTABILITY FOR THIS AFTERNOON WITH CAPE VALUES UP TO 2000 J/KG...ALTHO MODIFIED RNK SOUNDING WAS NOT NEARLY AS UNSTABLE. SHORT RANGE MODELS ARE NOT A LOT OF HELP IN DETERMING HOW MUCH CONVECTIVE PCPN RE-DEVELOPS THIS AFTERNOON...WITH MAIN STRONG TO SEVERE THUNDERSTORM EVENT EXPECTED VERY LATE TONIGHT. CURRENT FORECAST HAS SCATTERED WORDING FOR TODAY AND 50 PERCENT CHANCE OF RAIN...WHICH MAY BE SUFFICIENT GIVEN THE LACK OF UPPER LEVEL SUPPORT UNTIL TONIGHT. THE WEAK FRONTAL BOUNDARY MAY STILL LIE ACROSS THE FORECAST AREA...AS SURFACE PLOTS INDICATE A WEAK DEWPOINT AND WIND DISCONTINUITY BETWEEN TYS AND TRI AREAS. WILL LOOK OVER ZFP AND GRIDS TO SEE IF ANY UPDATES ARE NEEDED THIS MORNING...AND WILL POSSIBLY UPDATE THE HAZARDOUS WEATHER OUTLOOK. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 85 71 79 57 / 50 60 60 10 Knoxville, TN 85 69 78 56 / 50 60 60 20 Bristol, TN 81 66 76 52 / 50 50 60 20 Oak Ridge, TN 84 68 77 56 / 50 60 60 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, May 30, 6:00 AM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 50 min |
| May 30, 3:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 49 min |
| May 30, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise, City of Norton | 38 min |
| May 30, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 17 min |
| May 30, 5:17 PM EDT | Tornado Warning | MRX | Lee | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.